11 doctors weighed in:

Can lamotrigine cause a rash after being on it a year or so?

11 doctors weighed in
Dr. Peter Kurzweil
Internal Medicine
7 doctors agree

In brief: YES, STOP NOW.

Lamotrigine (brand lamictal) is used for certain seizure disorders, bipolar disease, part of pain management and other off-label uses.
You can develop a rash any time after starting the drug. And it can be very serious, even a life-threatening disease called steven-johnson syndrome. Always call your physician or the specialist who prescribed a drug that u think ur getting a rash from.

In brief: YES, STOP NOW.

Lamotrigine (brand lamictal) is used for certain seizure disorders, bipolar disease, part of pain management and other off-label uses.
You can develop a rash any time after starting the drug. And it can be very serious, even a life-threatening disease called steven-johnson syndrome. Always call your physician or the specialist who prescribed a drug that u think ur getting a rash from.
Dr. Peter Kurzweil
Dr. Peter Kurzweil
Thank
1 doctor agrees

In brief: Drug reactions

While most medication reactions will occur fairly early in the course of treatment an allergic reaction can happen at any point in therapy.
Any suspicious reaction should be evaluated.

In brief: Drug reactions

While most medication reactions will occur fairly early in the course of treatment an allergic reaction can happen at any point in therapy.
Any suspicious reaction should be evaluated.
Dr. Donald Shenenberger
Dr. Donald Shenenberger
Thank
Dr. Ralph Morgan Lewis
Family Medicine

In brief: Lamotrigine rash

Apparently most rashes associated with this drug occur within 2 - 8 weeks after starting it.
(note these rashes may be life-threatening: stevens-johnson-syndrome/toxic epidermal necrolysis and drug reaction with eosinophilia and systemic symptoms (dress)). One source states that stopping the drug at any point & restarting at the same dose can trigger a rash. So, it's possible, even after a year.

In brief: Lamotrigine rash

Apparently most rashes associated with this drug occur within 2 - 8 weeks after starting it.
(note these rashes may be life-threatening: stevens-johnson-syndrome/toxic epidermal necrolysis and drug reaction with eosinophilia and systemic symptoms (dress)). One source states that stopping the drug at any point & restarting at the same dose can trigger a rash. So, it's possible, even after a year.
Dr. Ralph Morgan Lewis
Dr. Ralph Morgan Lewis
Thank
Dr. Eric L. Weiss
Travel Medicine

In brief: Uncommon, but maybe

Lamotrigine (lamictal) can (rarely) cause serious, even life-threatening, rashes, but these usually occur within 2 to 8 weeks of starting treatment, but very rarely can occur later. Risk of serious (eg stevens johnson syndrome) is roughly 0.
8% in kids and 0.3% in adults. If you develop a rash while taking Lamotrigine you should see a doctor to see if the rash can be attributed to something else.

In brief: Uncommon, but maybe

Lamotrigine (lamictal) can (rarely) cause serious, even life-threatening, rashes, but these usually occur within 2 to 8 weeks of starting treatment, but very rarely can occur later. Risk of serious (eg stevens johnson syndrome) is roughly 0.
8% in kids and 0.3% in adults. If you develop a rash while taking Lamotrigine you should see a doctor to see if the rash can be attributed to something else.
Dr. Eric L. Weiss
Dr. Eric L. Weiss
Thank
Get help from a real doctor now
Dr. Christopher Crosby
Board Certified, Dermatology
13 years in practice
93K people helped
Continue
111,000 doctors available
Read more answers from doctors